Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 12, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 7, 2016, 7:47 PM CDT for Lane County, Scott County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2016, 7:47 PM CDT (00:47 UTC)
- Expired
- May 7, 2016, 8:01 PM CDT
- In force
- 14 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 3:29 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 2188 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted.
236 WUUS53 KDDC 080047 SVRDDC KSC101-171-080130- /O.NEW.KDDC.SV.W.0012.160508T0047Z-160508T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 747 PM CDT SAT MAY 7 2016 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS... NORTHWESTERN LANE COUNTY IN WEST CENTRAL KANSAS... * UNTIL 830 PM CDT * AT 746 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF HEALY...MOVING NORTH AT 65 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... HEALY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3870 10041 3857 10064 3857 10073 3870 10075 TIME...MOT...LOC 0046Z 201DEG 58KT 3864 10067 HAIL...1.25IN WIND...<50MPH $$ RBURG
2 follow-up statements
839
WWUS53 KDDC 080053
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
753 PM CDT SAT MAY 7 2016
KSC171-080102-
/O.CAN.KDDC.SV.W.0012.000000T0000Z-160508T0130Z/
SCOTT KS-
753 PM CDT SAT MAY 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3870 10041 3861 10060 3862 10068 3870 10068
TIME...MOT...LOC 0052Z 201DEG 58KT 3874 10062
$$
KSC101-080130-
/O.CON.KDDC.SV.W.0012.000000T0000Z-160508T0130Z/
LANE KS-
753 PM CDT SAT MAY 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN LANE COUNTY...
AT 752 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF THE
MONUMENT ROCKS...MOVING NORTH AT 65 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN LANE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3870 10041 3861 10060 3862 10068 3870 10068
TIME...MOT...LOC 0052Z 201DEG 58KT 3874 10062
HAIL...1.25IN
WIND...<50MPH
$$
RBURG960
WWUS53 KDDC 080101
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
801 PM CDT SAT MAY 7 2016
KSC101-080111-
/O.CAN.KDDC.SV.W.0012.000000T0000Z-160508T0130Z/
LANE KS-
801 PM CDT SAT MAY 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LANE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3870 10041 3861 10060 3862 10068 3870 10068
TIME...MOT...LOC 0100Z 201DEG 58KT 3888 10055
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 6:24 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 7, 6:24 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 624 PM CDT SAT MAY 7 2016 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Sunday) Issued at 1250 PM CDT Sat May 7 2016 Closed cyclone spinning over Utah this afternoon, with surface dryline sharpening over SE Colorado and eastern New Mexico. First spoke of energy rotating out ahead of the low ignited a band of light showers and isolated thunder, which will continue to move northeast this afternoon. Next much stronger vort max/short wave arrives in the western zones around 4-5 pm. Convection allowing short term models continue to forecast a couple isolated supercells on the dryline late this afternoon. This seems reasonable, but boundary layer moisture quality is quite limited for May standards. Still, one or two supercells will likely form over the NW zones by 4 pm, and then move NE. As such, included severe hail/wind wording in the grids for the northern zones for a few hours early this evening. An outside shot of a supercell as far south as Liberal this evening. Whatever convection does develop will diminish quickly with the loss of heating, and as primary forcing lifts well north of SW KS. Generally quiet overnight, with perhaps some stratus/drizzle/fog near Medicine Lodge by sunrise Sunday. Lows tonight ranging from the mid 40s far west to near 60 at Kiowa. Sunday...Concerned about significant severe weather during the afternoon and evening, particularly from Dodge City eastward. Very large hail and tornadoes are possible. Strong shortwave progged to be near the New Mexico bootheel at sunrise Sunday. This feature will lift NE, entering SW KS during peak heating Sunday afternoon. As parent upper low ejects to near Cheyenne, strong surface cyclogenesis is expected across the western CWA. Moisture quality will increase across the eastern zones, and team up with strong forcing for ascent from arriving jet max and shortwave. As outlined in the new moderate risk issued by SPC, a few intense tornadic supercells are likely in/near the SE zones Sunday afternoon/evening. The counties most at risk for tornadoes and very large hail are Stafford, Pratt and Barber. Depending on how far east the dryline mixes, significant severe weather may occur as far west as Dodge City. Residents of south central Kansas should keep the weather in mind, and have a way to receive warnings while enjoying Mother's Day plans. .LONG TERM...(Sunday night through Saturday) Issued at 235 PM CDT Sat May 7 2016 Monday...Upper low drifts NE to central South Dakota, with cool cyclonic flow persisting over Kansas. Various vort maxima rotating within the circulation will likely keep a few showers and thunderstorms around, favoring the northern counties. Temperatures cool a few degrees below Sunday's readings. Monday night and Tuesday...A period of dry weather, beneath short amplitude ridging aloft. Afternoon temperatures warm several degrees over Monday's readings. Tuesday night and Wednesday...Next upper low moves unseasonably far north of SW KS, across the Dakotas. Trailing energy and associated cold front likely to trigger additional rain showers and some thunder during this time frame, again favoring the northern counties. Cold front will pass SW KS Tuesday night, followed by markedly cooler temperatures (highs in the 60s) on Wednesday. Thursday through Saturday...Quiet PNA pattern (strong high pressure over the Desert SW and cold vortex over Hudson Bay) will prevail. Temperatures warm substantially Thursday and Friday, back into the 80s by Friday. Chances for precipitation and severe convection will remain minimal given this synoptic pattern. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 616 PM CDT Sat May 7 2016 Scattered thunderstorms will be possible across western Kansas this evening. The probability for these storms to move near GCK and DDC currently appears low enough so will not be including a mention of these storms in the 00z tafs. Did however insert a period of VCTS in at Hays later tonight given the higher probability here between 05z and 09z Sunday. Based on the latest observations near these storms along with the 18z NAM BUFR soundings cloud bases overnight from these storms will be at or above 7000 ft AGL so VFR conditions are expected. The gusty south winds at 15 to 20 knots at 00z Sunday will fall back into the 10 to 15 knot range between 03z and 06z Sunday. && .PRELIMINARY POINT TEMPS/POPS... DDC 52 82 51 79 / 20 40 30 20 GCK 49 82 47 75 / 20 30 20 20 EHA 45 82 48 76 / 20 10 10 10 LBL 49 84 48 77 / 20 20 10 10 HYS 54 81 54 76 / 30 40 50 30 P28 59 83 60 83 / 20 60 40 20 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Burgert
Hazardous weather outlook, May 7, 3:03 PM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 303 PM CDT SAT MAY 7 2016 KSZ030-031-043>046-061>066-074>081-084>090-082015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 303 PM CDT SAT MAY 7 2016 /203 PM MDT SAT MAY 7 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. DISCUSSION...ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING. COVERAGE AND MOISTURE WILL BE LIMITED...BUT ANY STORM THAT DOES DEVELOP MAY PRODUCE LARGE HAIL TO 2 INCHES IN DIAMETER. STORMS WILL DIMINISH AFTER SUNSET THIS EVENING. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. LIMITED FIRE WEATHER RISK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. DISCUSSION...THE THREAT OF SEVERE THUNDERSTORMS WILL INCREASE ON SUNDAY. STORM COVERAGE IS EXPECTED TO FAVOR AREAS NEAR AND EAST OF DODGE CITY SUNDAY AFTERNOON. SOME OF THESE THUNDERSTORMS WILL PRODUCE VERY LARGE HAIL TO BASEBALL SIZE AND TORNADOES. THE RISK FOR VERY LARGE HAIL, DAMAGING WINDS, AND TORNADOES SUNDAY AFTERNOON AND EVENING IS HIGHEST ACROSS STAFFORD, PRATT AND BARBER COUNTIES. MORE ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP AS FAR WEST AS NEAR DODGE CITY SUNDAY AFTERNOON. HAZARDS WEATHER RISK... SUNDAY... ELEVATED SEVERE THUNDERSTORM RISK. MONDAY... LIMITED SEVERE THUNDERSTORM RISK. TUESDAY... ELEVATED LIGHTNING RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... NO HAZARDS. FRIDAY... NO HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR WESTERN AND NORTHERN COUNTIES. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO TURNER
In the hours before
Special weather statement, May 7, 5:41 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
541 PM CDT SAT MAY 7 2016
KSZ061-062-072330-
KEARNY KS-HAMILTON KS-
541 PM CDT SAT MAY 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHERN KEARNY COUNTIES UNTIL 630 PM CDT/530 PM MDT/...
AT 539 PM CDT/439 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF TRIBUNE TO
15 MILES SOUTHWEST OF LYDIA TO 2 MILES NORTH OF KENDALL. MOVEMENT WAS
NORTHEAST AT 55 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
KENDALL.
LAT...LON 3826 10114 3802 10113 3783 10161 3813 10164
3826 10175
TIME...MOT...LOC 2239Z 229DEG 47KT 3838 10172 3819 10156 3797 10154
RBURGSpecial weather statement, May 7, 6:35 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 635 PM CDT SAT MAY 7 2016 KSZ062-063-075-076-080015- FINNEY KS-GRANT KS-KEARNY KS-HASKELL KS- 635 PM CDT SAT MAY 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FINNEY...SOUTHEASTERN KEARNY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL COUNTIES UNTIL 715 PM CDT... AT 634 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTH OF HICKOK...MOVING NORTH AT 40 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GARDEN CITY...LAKIN...HOLCOMB AND DEERFIELD. LAT...LON 3762 10099 3767 10131 3800 10126 3820 10078 TIME...MOT...LOC 2334Z 198DEG 37KT 3773 10117 RBURG
Special weather statement, May 7, 7:40 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 740 PM CDT SAT MAY 7 2016 KSZ044-063-080130- FINNEY KS-LANE KS- 740 PM CDT SAT MAY 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY... NORTHEASTERN SCOTT AND LANE COUNTIES UNTIL 830 PM CDT... AT 739 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES SOUTH OF AMY. ANOTHER STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF AMY. BOTH STORMS WERE MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DIGHTON...ALAMOTA...AMY...SHIELDS...PENDENNIS AND HEALY. LAT...LON 3870 10025 3821 10031 3820 10068 3870 10069 TIME...MOT...LOC 0039Z 209DEG 31KT 3823 10056 RBURG
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:19 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 32 min |
| May 7, 7:40 PM CDT | Special Weather Statement | DDC | Lane | 50 min |
| May 7, 8:23 PM CDT | Special Weather Statement | DDC | Lane | 52 min |
| May 7, 8:40 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 35 min |
| May 7, 9:09 PM CDT | Special Weather Statement | DDC | Gray, Haskell | 51 min |
| May 7, 9:33 PM CDT | Special Weather Statement | DDC | Hodgeman | 42 min |
| May 7, 9:50 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman | 40 min |
| May 7, 9:54 PM CDT | Special Weather Statement | DDC | Trego | 51 min |
| May 7, 10:23 PM CDT | Special Weather Statement | DDC | Hodgeman, Ness, Rush | 52 min |
| May 7, 10:34 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 26 min |
| May 7, 10:38 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 37 min |
| May 7, 11:10 PM CDT | Special Weather Statement | DDC | Ellis | 35 min |
| May 8, 10:55 AM CDT | Special Weather Statement | DDC | Pratt | 50 min |
| May 8, 11:17 AM CDT | Special Weather Statement | DDC | Pratt | 28 min |
| May 8, 11:25 AM CDT | Special Weather Statement | DDC | Pratt | 50 min |
| May 8, 4:02 PM CDT | Special Weather Statement | DDC | Hamilton | 43 min |
| May 8, 4:17 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 43 min |
| May 8, 4:27 PM CDT | Special Weather Statement | DDC | Kearny | 48 min |
| May 8, 4:50 PM CDT | Special Weather Statement | DDC | Kearny | 40 min |
| May 8, 4:59 PM CDT | Special Weather Statement | DDC | Lane | 46 min |
| May 8, 5:04 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 41 min |
| May 8, 5:11 PM CDT | Special Weather Statement | DDC | Barber, Comanche, Kiowa | 64 min |
| May 8, 5:23 PM CDT | Special Weather Statement | DDC | Ness | 52 min |
| May 8, 5:30 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 60 min |
| May 8, 5:32 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 29 min |
| May 8, 5:35 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 40 min |
| May 8, 5:37 PM CDT | Tornado Warning | DDC | Ness | 23 min |
| May 8, 5:43 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| May 8, 5:49 PM CDT | Tornado Warning | DDC | Ness, Trego | 26 min |
| May 8, 6:01 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 32 min |
| May 8, 6:03 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush | 36 min |
| May 8, 6:06 PM CDT | Tornado Warning | DDC | Trego | 24 min |
| May 8, 6:25 PM CDT | Tornado Warning | DDC | Ellis, Trego | 20 min |
| May 8, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 23 min |
| May 8, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 48 min |
| May 8, 6:48 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 27 min |
| May 8, 6:53 PM CDT | Tornado Warning | DDC | Ellis | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.